North Carolina, 2007

Damaging Winds in North Carolina, August 29, 2007

August 29, 2007 · NWS RNK · 2 events in 2 counties and zones

Isolated thunderstorms formed during the afternoon of August 29th near the Blue Ridge mountains, and moved southeast into the foothills and piedmont of North Carolina. A couple of these thunderstorms became severe producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated thunderstorms formed during the afternoon of August 29th near the Blue Ridge mountains, and moved southeast into the foothills and piedmont of North Carolina. A couple of these thunderstorms became severe producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 29, 12:47 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 29, 12:47 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED AUG 29 2007

.SYNOPSIS...
A FRONTAL BOUNDARY REMAINS STALLED OVER SOUTH CAROLINA AS SURFACE
HIGH PRESSURE RIDGES DOWN THE EAST COAST. OUTSIDE OF ISOLATED
SHOWERS AND STORMS...DRY AND WARM CONDITIONS WILL PREVAIL THROUGH
THE PERIOD. THE UPPER PATTERN CHANGES LATE IN THE WEEK WITH
SHORTWAVE ENERGY MOVING THROUGH THE GREAT LAKES REGION AND PUSHING
A RATHER SIGNIFICANT FRONT INTO THE REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW CLOUDS AND FOG WILL PERSIST IN THE BCB-PSK CORRIDOR UNTIL
LUNCH TIME. HAVE KICKED UP CLD COVER HERE...THINKING LIKE YESTERDAY
THEY WILL BREAK OUT 18Z ISH. SUN BECOMING WEAKER AS WE APPROACH
FALL...AND A MONTH FROM NOW A LAYER LIKE THIS WILL HOLD PROB ALL
DAY. MODEL H85 TEMPS ACTUALLY A DEGREE OR TWO COOL BASED UPON 12Z
RNK RAOB. THUS...HAVE INC MAX T GRID 1-3F ACROSS THE
BOARD...EXCEPT IN BCB-PSK FOG ZONE. BASICALLY...HAVE GONE ABV MAV
MOS BY A FEW DEGREES. TRICKY POPS TODAY...AS YESTERDAY VERY DRY
PROFILE WAS STILL ABLE TO PRODUCE SPOTTY INCH OR SO OF RAINFALL
UNDER ISOLATED STORMS IN NE MONTGOMERY COUNTY. THERE IS A WEAK
SHRTWV NE OF HTS..AND THIS WILL MOVE NORTH OF GREENBRIER BY THIS
PM. WEAK MIDLEVEL Q VEC CONVERGENCE AND ELEVATED HEAT SOURCE MAY
JUST BE ENOUGH OF A NUDGE FOR A FEW STORMS TO POP SOMEWHAT FARTHER
NORTH THAN YESERDAY...NEAR LWB...BUT WE ARE STILL ONLY TALKING 20%
AT BEST. HIGHEST POPS IN NW NC MOUNTAINS...WHICH WAS MOST ACTIVE
SPOT YESTERDAY. DID EXTEND SLT CH INTO LYH EARLY THIS
EVENING...IF STORMS DUE FORM ALONG HIGHER ELEVATIONS NORTH AND
WEST...SSE STORM MOTION MAY ALLOW THEM TO GET BRUSHED. LIKE LAST
NIGHT...CANT RULE OUT AN ISOLATED STORM ALONG THE BLUE RIDGE
THROUGH THE NIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
TONIGHT AND THURSDAY UPPER RIDGING OVER THE SOUTHEAST WILL
RETROGRADE BACK INTO THE WESTERN HALF OF THE COUNTRY WITH UPPER
FLOW OVER THE EAST FLATTENING OUT AND BY LATE THURSDAY BECOMING
NORTHWEST AND DIFLUENT. THIS CHANGE WILL BRING A COLD FRONTAL
BNDRY THROUGH THE OHIO VALLEY WITH THE FRONT PUSHING INTO THE
SOUTHERN APPS THURSDAY NIGHT AND FRIDAY. IT APPEARS CONVECTION WITH
THE FRONT WILL BE SCTD AT BEST WITH LIMITED MOISTR AND
INSTABILITY...BUT THE FRONT WILL BE MOVING QUITE SLOWLY AND MAY
NOT CLEAR THE AREA UNTIL SATURDAY NIGHT. THIS WILL INCREASE A BIT
THE OVERALL CHANCES OF SEEING PCPN THRU THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
NOT MUCH COOLER AIR TO SPEAK OF BEHIND THIS BOUNDARY...AS THE
COOLING WE DO EXPERIENCE WILL PUSH INTO THE CWA ON THE HEELS OF NE
FLOW WITH HIGH PRESSURE BUILDING INTO THE MIDDLE ATLANTIC. A
DRY...NORMAL OR SLIGHTLY BELOW NORMAL HOLIDAY WEEKEND IS
EXPECTED...WITH H85 TEMPS FALLING TO ABOUT 13C UNDER HIGH PRESSURE
ON MONDAY MORNING. DID PLACE SOME SLT CHC POPS AGAIN IN EXTREME SW
WITH RETURN FLOW BRINGING MORE MOIST AIR BACK INTO THE
CWA...ALLOWING FOR ISOLATED STORMS...PROBABLY SIMILAR TO WHAT HAS
HAPPENED THUS FAR TODAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
ALTHOUGH MORE CLOUDS MAY BE APPROACHING FROM THE WEST TOWARDS
DAWN THAN THIS MORNING...FOLLOWED THIS MORNINGS PATTERN FOR
IFR/LIFR VIS AT LWB...WITH IMPROVEMENT BY EARLY MORNING. CLDS
BUILDING EAST OF THE BOUNDARY THROUGH THE OHIO VALLEY 10Z AND
ONWARDS MAY ALLOW CONDITIONS TO IMPROVE FASTER. VALLEY FOG
DEVELOPMENT SHOULD LOOK SIMILAR TO THIS MORNING...PERHAPS SOMEWHAT
LESS IN THE VALLEYS NEAR BCB-PSK CORRIDOR IF THEY REMAIN DRY THIS
PM AND TONIGHT. THE AFOREMETIONED BOUNDARY POSES THE GREATEST
THREAT TO LWB AT THE END OF THE TAF PERIOD...BUT POSSIBLY NOT
UNTIL 22Z. FOR NOW JUST USED VCTS AT BLF...THEY COULD ALSO HAVE A
PREDOMINATE TSRA LATER THURSDAY PM.

COLD FRONT WILL DISSIPATE BEFORE CROSSING CENTRAL VA THUR NIGHT...BUT
ENOUGH OF IT WILL REMAIN FOR STORMS SE OF LWB THROUGH THE
AFTERNOON FRIDAY...WITH TEMPO IFR CONDITIONS IF TERMINALS TAKE
DIRECT HITS. AS HIGH PRESSURE CROSSES INTO THE MIDDLE ATLANTIC
THIS WEEKEND...LYH MAY EXPERIENCE A FEW MORINGS OF IFR CIGS AFTER
MIDNIGHT EACH DAY WITH STRONG NE FLOW DEVELOPING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KM
Hazardous weather outlook, Aug 29, 2:31 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT WED AUG 29 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
331 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 1:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT WED AUG 29 2007

NCZ019-291815-
WILKES NC-
204 PM EDT WED AUG 29 2007

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF TRAPHILL...OR ABOUT 3 MILES EAST
OF DOCKERY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...ROARING RIVER...RONDA AT 215 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
August 29, 1:15 PM EST
Where
Wilkes County, 3 mi E of Hays
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.250, -81.066

A large tree was blown down across Bethany Ford Road.

Thunderstorm Wind, Surry

When
August 29, 4:25 PM EST
Where
Surry County, 5 mi E of Siloam
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.280, -80.480

A couple of trees were blown down along Mount Zion Road and Grassy Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56625, 56626.